South Dakota, 2011

Hail in South Dakota, July 28, 2011

July 28, 2011 · NWS ABR · 4 events in 2 counties and zones

A couple isolated thunderstorms brought large hail to parts of north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple isolated thunderstorms brought large hail to parts of north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 28, 2:27 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 28, 2:27 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
327 PM CDT THU JUL 28 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

PCPN CHANCES ARE THE MAIN ISSUE TO DEAL WITH IN THE SHORT RANGE.
FOR TNT EXPECT ISOLD/SCT STORMS ACROSS THE CWA...ESPECIALLY THE
WESTERN CWA WHERE DIABATIC HEATING HAS BEEN THE MOST
PROLIFIC...THUSLY CREATING POCKETS OF INSTABILITY WHERE SFC BASED
CAPES CAN BE AS HIGH AS 2K J/KG. STORMS ARE PROBABLY BEING HELPED
A BIT BY S/W TRAVERSING THE CANADIAN/NORTH DAKOTA BORDER. THIS
WAVE IS MOVING FAST AND BY THE TIME WE LOSE DIABATIC HEATING I FULLY
EXPECT STORMS TO DISSIPATE.

FRIDAY WILL BE TURNING WARMER AS SOUTHERLY BREEZES RETURN TO THE
FORECAST AREA...ALONG WITH INCREASING LOW LEVEL MOISTURE. AT THIS
POINT FRIDAY LOOKS DRY UNTIL VERY LATE AFTERNOON OUT WEST WHERE
INSTABILITY AXIS WILL EXIST. FOR FRIDAY NIGHT LLJ SETS UP ACROSS
REGION WITH MANY MODELS INDICATING SOME POTENTIAL FOR MCS/CLUSTER
OF STORMS TO FORM ALONG ND/SD BORDER FRIDAY NIGHT AND THEN MOVE
ACROSS NORTHERN CWA OVERNIGHT ALONG EDGE OF POTENTIAL MID LEVEL CAP.

SATURDAY AND SATURDAY NIGHT BECOME A BIT MORE DICEY FOR PCPN AS
H5 HEIGHTS RISE QUITE A BIT AND H7 TEMPS PUSH +12C. HOWEVER WITH
MIXED LAYER CAPES PUSHING 3K J/KG BY LATE AFTERNOON/EVENING. WOULD
NOT BE SURPRISED TO SEE SOME STORMS POP THROUGH THE
CAP...ESPECIALLY THE NORTHEAST CWA. TEMPS SHOULD TREND TOWARD
ABOVE NORMAL FOR THE WEEKEND.

.LONG TERM...SUNDAY THROUGH THURSDAY

THE EXTENDED LOOKS HOT SUNDAY AND MONDAY...BEFORE ADVERTISED COLD
FROPA MONDAY NIGHT INTO TUESDAY. HEAT INDICES WILL PROLLY EXCEED
100 DEGREES OVER HALF TO TWO-THIRDS OF THE CWA SUNDAY AND MONDAY.
MID-LEVEL WAA WILL LIKELY KEEP THE ATMOSPHERE CAPPED OFF TO
WIDESPREAD CONVECTION FROM SUNDAY THROUGH MONDAY NIGHT.
HOWEVER...LATER IN THE WEEK WEDNESDAY NIGHT INTO THURSDAY...MODELS
ARE STILL PROGGING AN UPPER WAVE TO PUSH THROUGH...WITH BETTER
CHANCES FOR SCATTERED TO NUMEROUS SHOWERS/STORMS ASSOCIATED WITH
THAT WAVE.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A FEW SHOWERS AND THUNDERSTORMS ARE DEVELOPING THIS AFTERNOON
ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. ASSUME
SUB-VFR FLYING CONDITIONS IN AND NEAR THESE STORMS THIS AFTERNOON
AND THIS EVENING. TERMINALS MOST LIKELY TO EXPERIENCE A PASSING
SHOWER OR THUNDERSTORM INCLUDE KMBG...KPIR AND KABR.
OTHERWISE...GOOD VFR CONDITIONS SHOULD PREVAIL OVER THE NEXT 24
HOURS AT ALL FOUR TAF SITES.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

SHORT TERM...TDK
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 28, 3:14 AM CST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
414 AM CDT THU JUL 28 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
414 AM CDT THU JUL 28 2011 /314 AM MDT THU JUL 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS WESTERN AND
CENTRAL SOUTH DAKOTA...PERHAPS AS FAR EAST AS THE JAMES VALLEY.
RIGHT NOW THE SEVERE THREAT SEEMS MINIMAL AND SHOULD BE CONFINED
TO FAR SOUTHERN SOUTH DAKOTA AND NEBRASKA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON AND OFF CHANCES FOR THUNDERSTORMS EXIST THROUGH THE PERIOD. AS
FAR AS THREATS FOR SEVERE WEATHER...RIGHT NOW INDICATIONS ARE THAT
SEVERE STORMS COULD BE POSSIBLE ACROSS WESTERN SOUTH DAKOTA FRIDAY
AFTERNOON AND EVENING...THEN PERHAPS ACROSS EASTERN SOUTH DAKOTA
AND WESTERN MINNESOTA SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Special weather statement, Jul 28, 1:57 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
257 PM CDT THU JUL 28 2011

SDZ016-017-036-037-282100-
FAULK-HAND-HYDE-POTTER-
257 PM CDT THU JUL 28 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
HYDE...NORTHWESTERN HAND...SOUTHEASTERN POTTER AND SOUTHWESTERN FAULK
COUNTIES UNTIL 400 PM CDT...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF SENECA...OR 16 MILES EAST OF
GETTYSBURG...MOVING SOUTHEAST AT 25 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTIES..

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO
WARNING.

&&

DORN
Special weather statement, Jul 28, 3:27 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
427 PM CDT THU JUL 28 2011

SDZ009-015-016-282200-
DEWEY-POTTER-WALWORTH-
427 PM CDT THU JUL 28 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
DEWEY...NORTHERN POTTER AND SOUTHERN WALWORTH COUNTIES UNTIL 500 PM
CDT/400 PM MDT/...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SWAN CREEK REC AREA...OR 20 MILES SOUTHWEST
OF SELBY...MOVING SOUTHEAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE LOWRY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING/1000 PM MDT THURSDAY EVENING/ FOR NORTH CENTRAL
SOUTH DAKOTA.

&&

TDK

The radar

The Aberdeen radar (KABR), 136 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Potter

When
July 28, 3:50 PM CST
Where
Potter County, 15.63 mi W of Hoven
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
45.230, -100.120

Golfball size hail damaged some corn.

Hail, Dewey

When
July 28, 4:42 PM MST
Where
Dewey County, 0.85 mi SE of Bear Creek
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.060, -101.440

Hail, Dewey

When
July 28, 4:57 PM MST
Where
Dewey County, 1.62 mi WSW of Bear Creek
Measured
1 in hail
Reported by
Public
Coordinates
45.060, -101.480

Hail, Dewey

When
July 28, 5:15 PM MST
Where
Dewey County, 2.39 mi NE of Parade
Measured
1 in hail
Reported by
Public
Coordinates
45.050, -101.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 338135, 338144, 338138, 338139.